Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 8, NWS Midland/Odessa, TX

June 12, 1998Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 12, 1998, 8:01 PM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1998, 8:01 PM CDT (01:01 UTC)
Expired
Jun 12, 1998, 11:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3475 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 130102
FFWMAF
TXC443-130400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
801 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 1100 PM CDT

* AT 750 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED
  OVER MUCH OF TERRELL COUNTY... MOVING SLOWLY EAST.

* EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE
  FLOODING ACROSS ALONG HIGHWAYS 90...349...AND 2400 THROUGH 1100 PM
  CDT.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

TJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 1:58 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 1:58 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
158 PM CDT FRI JUN 12 1998

18Z SFC ANALYSIS SHOWS WEAK COOL FRONT JUST N OF KLBB WITH TROUGH
OVER CENTRAL FA.  DEWPOINTS REMAIN IN THE 50S AND 60S WITH CUMULUS
FIELD OVER MUCH OF THE AREA (SEE LATEST VISIBLE LOOP)...ESPECIALLY
MOUTAINS WHERE CONVECTION ALREADY FIRING.  ATTM...VERY LITTLE CONV
ALONG AFOREMENTIONED TROUGH...EXCEPT OVER BIG COUNTRY.  KMAF 88D VWP
INDICATING LIGHT WLY WINDS FROM NEAR THE SFC TO ABOUT 8K FT MSL WITH
WINDS INCREASING OUT OF THE SW THEREAFTER.

MODELS IN GOOD AGREEMENT IN LIFTING H5 LOW OVER SRN CA NEWD TO THE
CENTRAL PLAINS BY 14/00Z (ETA MAY BE TOO WEAK).  CLOSER TO HOME...
SW-WLY FLOW ALOFT WILL CONTINUE AS H5 RIDGE DOMINATES THE WRN GULF OF
MEXICO.  WV LOOP INDICATES A POSSIBLE VORT MAX MOVING TOWARDS
EXTREME WRN TX WHICH MAY HAVE BEEN MISSED/UNDERESTIMATED BY THE
MODELS (SOME CONVECTION EARLIER OVER BAHA PENINSULA).  STORMS ALREADY
BEGINNING TO DEVELOP OVER W TX MOUNTAINS AND ALONG PORTIONS OF
SFC TROUGH AIDED BY DAYTIME HEATING AND 850-500 QVEC CONV.  WITH SWLY
STEERING CURRENTS...CONVECTION SHOULD MOVE NE ABOUT 10-15 MPH.
GIVEN MOVEMENT AND PW AMOUNTS (KMAF 1.07 INCHES 12Z THIS MORNING)
BELIEVE GREATEST THREAT ASSOCIATED WITH THIS ACTIVITY WILL BE THE
POTENTIAL FOR HEAVY RAINFALL WITH ISOLATED PULSE SEVERE POSSIBLE.
EXPECT WEAK VORT MAXES TO CONTINUE MOVING THROUGH THE FLOW ALOFT
PROVIDING AFTN/EVENING TSRA MAINLY OVER THE MOUNTAINS THROUGH FP.

AS FOR TEMPERATURES...WILL STICK CLOSE TO GUIDANCE WITH A TOUCH OF
PERSISTENCE.

MAF  70/97  21
CNM  68/100 21
MRF  63/89  42
P07  74/92  42

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:09 PM CDTSevere Thunderstorm WarningMAFTerrell46 min
Jun 12, 9:23 PM CDTFlash Flood WarningMAFPecos97 min
Jun 12, 10:53 PM CDTFlash Flood WarningMAFPecos, Terrell2 hr
Jun 13, 3:07 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 13, 3:53 PM CDTSevere Thunderstorm WarningMAFPecos47 min
Jun 13, 4:15 PM CDTSevere Thunderstorm WarningMAFUpton45 min
Jun 13, 4:38 PM CDTSevere Thunderstorm WarningMAFPecos32 min
Jun 13, 4:58 PM CDTSevere Thunderstorm WarningMAFReagan, Upton47 min
Jun 13, 6:02 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Jun 13, 6:22 PM CDTSevere Thunderstorm WarningMAFMartin, Midland48 min
Jun 13, 6:45 PM CDTSevere Thunderstorm WarningMAFPecos50 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.